Is Any of This Real?Thu, Jun 20th 2013
Can you make yourself feel a certain way in an attempt to deny something else? I haven't been feeling great lately, as a whole. Life has been fine, there really haven't been any hardships to deal with. But then I have no motivation to really do much. I just mess around, wasting every day.
During the school year this lack of motivation caused some problems. I can feel pleasure. The other day, I felt quite excited, and even a part of the world. But it fades. I'm not sad or anything, but... there's not much to feel. Nothing really stimulates me, daily life becomes almost a chore.
There was one philosophical discussion a while ago, however. That was stimulating. But in many situations my energy just goes to making myself feel inadequate, guilty, et cetera. I just feel like I'm making all of this up to excuse my inadequacy.
Recently, I've felt so much slower than everyone else. It used to excite me when someone else said something intelligent, but now my brain just uses it as proof that I'm their intellectual inferior. Naturally, that will kind of get you down. But I feel like I'm just making up everything else so I can say, "Well, you're probably not functioning at your best."
I feel as if I used to function far better, but it's possible I was blind to my insignificance. People say I'm smart, but it feels like they're lying, or confused. There are times when these thoughts, mixed in with some others, make it almost impossible to really function. And then, when I take a break from the self doubt, I just start thinking about external issues, like the potential to lose people, or, not as often at this time of year, that I'm disappointing people or that they dislike me. And then I'm too lazy to break these thought processes. They're the "easiest," and having to consciously break them sounds almost overwhelming. Everything, such as making decent meals, takes too much effort or feels constricting.
Heh! Not enough motivation to break problems with motivation. Sorry that was so long. Thanks for reading.
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.